Nebraska, 2012

Hail in Nebraska, May 1, 2012

May 1, 2012 · NWS GID · 12 events in 4 counties and zones

Serving as the opening act to an active several days of severe weather, this Tuesday evening featured a cluster of hail-producing supercell storms within eastern portions of the area, primarily affecting Hamilton, York and Polk Counties. There were several reports of nickel to quarter size hail, with the largest stones up to ping pong ball size reported near Aurora, York and Gresham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$1.5 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Serving as the opening act to an active several days of severe weather, this Tuesday evening featured a cluster of hail-producing supercell storms within eastern portions of the area, primarily affecting Hamilton, York and Polk Counties. There were several reports of nickel to quarter size hail, with the largest stones up to ping pong ball size reported near Aurora, York and Gresham. The initial development, which was not severe, occurred between 630 PM and 8 PM CDT as a lone storm tracked northeast through parts of Franklin and Adams Counties. Then between 830 and 930 PM, this initial storm intensified across northern Clay County, while nearby, other supercells developed over Hamilton and Polk Counties. This localized supercell cluster exited east out of York and Polk Counties by 1130 PM CDT, ending all storm activity for the night within the 24-county area. In the mid and upper levels, this event was driven by the passage of a rather subtle shortwave trough within a west-southwest flow regime. At the surface, the initial late afternoon storm flared up near a surface trough axis, ahead of a cold front in western and north central Nebraska. As storms intensified during the evening, they were aided by a modest low level jet accelerating to around 35 knots at 850 millibars. Around the time of the largest hail reports, the mesoscale environment featured around 40 knots of 0-6 km vertical wind shear and 2500 J/kg mixed-layer CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 1, 6:00 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 1, 6:00 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT TUE MAY 1 2012

.AVIATION...00Z KGRI TAF. THE BIG CONCERN WILL BE WATCHING OUT FOR
A FEW THUNDERSTORMS THIS EVENING AS THE LOW LEVEL JET GETS
CRANKING OFF TO OUR SOUTH AND NOSES INTO OUR AREA RESULTING IN A
LOT OF CONVERGENCE. DECIDED TO ADD A TEMPO GROUP FOR THUNDERSTORMS
BASED ON INCREASING CHANCES OF THUNDERSTORMS WITH THE LOW LEVEL
JET THIS EVENING. THERE ARE ALREADY THUNDERSTORMS OUT THERE SO THE
THE REAL QUESTION IS WHETHER OR NOT ONE WILL DEVELOP OVER OR MOVE
ACROSS KGRI...AND BOTH OF THESE ARE POSSIBILITIES. THE WIND WILL
BE OUT OF THE SOUTH FOR MUCH OF THE EVENING BUT BECOME MORE
EASTERLY DURING THE EARLY MORNING HOURS BEFORE SWINGING BACK OUT
OF THE SOUTHEAST BY TOMORROW AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT TUE MAY 1 2012/

SHORT TERM...TONIGHT THROUGH WEDNESDAY. UPPER LEVEL PATTERN
DEPICTS A BROAD TROUGH IN THE WESTERN UNITED STATES...WHICH LEAVES
US WITHIN SOUTHWEST FLOW ALOFT...WITH THE MAIN UPPER LEVEL JET
WELL TO THE NORTH.

AT MID-LEVELS...A LOW-AMPLITUDE PERTURBATION WILL SWING THROUGH THE
CENTRAL PLAINS THIS EVENING. AT THE SURFACE...A POSITIVELY TILTED
TROUGH IS APPROACHING FROM THE WEST THIS AFTERNOON AND EVENING AND
WITHE SOME SMALL SHOWERS TRYING TO POP UP IN THE SANDHILLS. DEW
POINTS HAVE INCREASED CONSIDERABLY WITH MOST LOCATIONS GETTING INTO
THE LOWER 60S. MODELS ARE STILL HAVING A DIFFICULT TIME WITH TIMING
AND PLACEMENT OF POTENTIAL PRECIPITATION...BUT WITH THE LATEST WRF
AND NAM12 MODEL RUNS...IT SEEMS APPARENT THAT ACTIVITY COULD FIRE
LATER THIS EVENING ALONG THE APPROACHING TROUGH AND BUILD SOUTH OVER
TIME AS THE LOW-LEVEL JET DEVELOPS. THE AXIS OF THE LOW-LEVEL JET
SHOULD BE FOCUSED MAINLY EAST OF US...SO THE BEST SHOT AT
THUNDERSTORM ACTIVITY CONTINUES TO BE THE NORTHEASTERN AND EASTERN
CWA AS THE CONVECTION TRIES TO BUILD SOUTH AS THE LINE MOVES EAST.
BULK SHEAR IS NOT ALL THAT IMPRESSIVE BUT IT IS BETTER FARTHER
NORTH...GETTING INTO THE LOWER 30S KTS IN THE 0-6 KM LEVEL...WITH
THE BEST ELEVATED CAPE IN OUR EAST BETWEEN 1500 AND 2500 J/KG THIS
EVENING...WITH ANY ELEVATED CONVECTION REALLY GETTING GOING TOWARD 9
PM OR SO THIS EVENING AND POTENTIALLY LASTING INTO THE EARLY
OVERNIGHT. TONIGHT WILL BE RATHER SUMMER-LIKE WITH INCREASED DEW
POINTS AND THUS WARMER TEMPERATURES...NOT BOTTOMING OUT BELOW 60
EAST OF HIGHWAY 60...AND GETTING DOWN INTO THE MID 50S IN FAR
WESTERN AND NORTHWESTERN REACHES OF THE CWA.

WEDNESDAY SHOULD BE SIMILAR TO TODAY FOR TEMPERATURES AS DEW POINTS
WILL REMAIN JUST AS HIGH...AND 850 MB TEMPERATURES SHOULD ALLOW
TEMPERATURES TO BE SIMILAR TO TODAY FOR MOST AREAS...ALTHOUGH THIS
IS ASSUMING SKY COVER WILL NOT HANG AROUND FOR ANY APPRECIABLE
AMOUNT OF TIME ON WEDNESDAY AS IT DID IN LEXINGTON TODAY...WHICH
HELD TEMPERATURES COOLER THERE. THERE COULD BE A SEVERE THREAT LATE
IN THE DAY ON WEDNESDAY AS INSTABILITY INCREASES. BULK SHEAR LOOKS
PERHAPS A BIT BETTER FOR LATE AFTERNOON WEDNESDAY AS COMPARED TO
TODAY IN THE NORTHERN CWA...BUT ELEVATED CAPE IMPROVES PAST THE
AFTERNOON PERIOD AND KEPT CHANCES OF PRECIPITATION LOW FOR LATE
WEDNESDAY AFTERNOON BEFORE THE LOW-LEVEL JET DEVELOPS TO HELP
SUPPORT CONVECTION AND EVEN LEFT NORTH CENTRAL KANSAS DRY THROUGH
THE DAY ON WEDNESDAY.

LONG TERM...STARTING WITH THE MID-RANGE WEDNESDAY EVENING THROUGH
FRIDAY...PRIMARY CHALLENGE DURING THESE 48 HOURS IS TRYING TO PIN
DOWN THUNDERSTORM/SEVERE WEATHER CHANCES...WHICH WILL LIKELY
CONTINUE TO BE FORMIDABLE CHALLENGE IN THIS VERY FICKLE UPPER AIR
PATTERN AS A BATTLE DEVELOPS BETWEEN CAPPING AND MODEST FORCING
FROM WEAK PASSING WAVES.

STARTING OFF WEDNESDAY EVENING...MOST OF THE NEB PORTION OF THE CWA
REMAINS IN THE SPC DAY2 SLIGHT RISK AREA...WHICH I GENERALLY AGREE
WITH. HOWEVER...LATEST TRENDS FROM 12Z NAM/SREF SUGGEST THAT THE
BULK OF ANY EVENING/OVERNIGHT CONVECTION SHOULD TEND TO LARGELY
SKIRT JUST NORTH/NORTHEAST OF THE CWA. FOCUSING ON THE BIG
PICTURE...BROAD SOUTHWEST FLOW REMAINS IN PLACE WEDNESDAY
NIGHT...WITH ONLY SUBTLE DISTURBANCES EVIDENT IN THE 500MB VORTICITY
FIELD...WHILE A BIT STRONGER WAVE TARGETS THE DAKOTAS. AT THE
SURFACE...A QUASI-STATIONARY FRONT IS PROGGED TO LIE ALONG A
SOUTHWEST-NORTHEAST AXIS FROM WEST CENTRAL NEB INTO SOUTHERN MN
EARLY IN THE EVENING...EXTENDING BACK TO A SURFACE LOW NEAR THE
CO/KS BORDER. NOT COUNTING ANY YET-TO-BE-DETERMINED MESOSCALE
INFLUENCES...THIS PRIMARY BOUNDARY SHOULD SERVE AS THE MAIN FOCUS
FOR CONVECTION. AT 00Z...A BLEND OF THE NAM/GFS SUGGESTS A HIGHLY
UNSTABLE AIRMASS ESPECIALLY ACROSS THE NORTHEAST 1/2 OF THE
CWA...WITH AROUND 3000 J/KG MLCAPE IN THE PRESENCE OF 35-40KT OF
0-6KM DEEP LAYER SHEAR. WHILE THIS ALONE WOULD BE VERY SUPPORTIVE OF
SEVERE WEATHER...ESPECIALLY THE GFS SUGGESTS A DECENT AMOUNT OF CINH
SHOULD ALSO EXIST...WHICH IS NOT SURPRISING GIVEN 700MB TEMPS INTO
AT LEAST THE 9-10C RANGE ACROSS MOST OF THE CWA. THE POSSIBILITIES
FOR WEDNESDAY EVENING/NIGHT RUN A WIDE RANGE...FROM LARGELY MISSING
OUT ON MOST OF THE ACTION...TO HAVING A VIGOROUS ROUND OF SEVERE
STORMS MARCH ACROSS AREAS MAINLY NORTH OF INTERSTATE 80. CERTAINLY
IF ANYTHING DOES GET GOING...LARGE HAIL AND DAMAGING WINDS WOULD BE A
GOOD BET...BUT WITH PRIMARY EXIT REGION OF LOW LEVEL JET/850MB
THETA-E ADVECTION AIMING MAINLY NORTHEAST OF THE AREA...CERTAINLY
AGREE WITH LATEST SPC TREND IN BARELY BRUSHING THE FAR NORTHERN
CWA WITH THE ENHANCED 30 PERCENT SEVERE AREA. AS FOR ACTUAL
POPS...WOULD NORMALLY TRY BREAKING DOWN THE NIGHT INTO AT LEAST TWO
6-HOUR BLOCKS...BUT WITH CONFIDENCE LOW ON THE DETAILS...WILL LEAVE
IT AS ONE 12-HOUR BLOCK FOR NOW. KEPT A NORTH-SOUTH
GRADIENT...RANGING FROM 50 PERCENT FAR NORTH TO ONLY SLIGHT CHANCE
20S FOR MOST AREAS SOUTH OF INTERSTATE 80. PONDERED PULLING STORM
CHANCES OUT OF SOUTHERN ZONES COMPLETELY...BUT WITH FAIRLY WELL
DEFINED COLD FRONT SINKING SOUTHWARD THROUGH THE NIGHT DIDN/T WANT
TO RULE ANYTHING OUT. TEMP WISE....NUDGED LOWS UP A BIT MAINLY
EAST...NOW RANGING FROM MID 50S FAR NORTHWEST TO MID 60S SOUTHEAST.

FOR THE DAYTIME HOURS THURSDAY...THE BIG PICTURE CONTINUES WITH
BROAD WEST/SOUTHWEST FLOW ALOFT CONTAINING SUBTLE WAVES...WHILE AT
THE SURFACE...A FAIRLY WELL DEFINED COLD FRONT PUSHES
NORTHERLY/EASTERLY BREEZES INTO THE CWA...AND SHUNTS THE PRIMARY
INSTABILITY AXIS INTO SOUTHEAST PORTIONS OF THE CWA...AND MAINLY
FARTHER SOUTHEAST YET PER THE GFS. GENERAL FEELING IS THAT MOST IF
NOT ALL OF THE CWA WILL REMAIN DRY THURSDAY...BUT LINGERED A TOKEN
20 PERCENT CHANCE OF STORMS ACROSS ALL BUT NORTHWEST AREAS TO
ACCOUNT FOR THE SURFACE FRONT BEING IN THE GENERAL AREA. SREF SEVERE
PROBABILITIES CLEARLY DOWNPLAY THE RISK FOR THE LOCAL
AREA...FOCUSING MORE SO JUST TO THE EAST/SOUTHEAST WHICH IS IN LINE
WITH CURRENT SPC DAY3 OUTLOOK. DESPITE THE COLD FRONT WORKING
IN...THE EXPECTATION OF AT LEAST PARTLY CLOUDY SKIES AND DECENT
MIXING RESULTED IN LITTLE CHANGE TO HIGH TEMPS...WITH LOW-MID 80S
MOST AREAS.

THURSDAY NIGHT AND FRIDAY...KEPT THIS 24-HOUR PERIOD VOID OF A
SHOWER/THUNDERSTORM MENTION...WHICH IS CONSISTENT WITH PREVIOUS
FORECAST. THE SAME OLD STORY CONTINUES ALOFT WITH THE BROAD
WEST-SOUTHWEST FLOW AND SUBTLE WAVES...WHILE AT THE SURFACE THE
FRONT THAT PASSES TO THE SOUTH ON THURSDAY GRADUALLY STALLS OUT AND
RETURNS NORTH AS A WARM FRONT. WHILE THIS GENERAL SETUP SUGGESTS
THAT THE CURRENTLY DRY FORECAST IS NOT GUARANTEED TO REMAIN THAT
WAY...SEVERAL DETERMINISTIC MODELS ALONG WITH SREF LARGELY DOWNPLAY
QPF GENERATION DURING THIS TIME FRAME...LIKELY OWING TO LACK OF A
STRONG LOW LEVEL JET FOCUS...ALONG WITH SUBTLE SHORTWAVES STRUGGLING
TO OVERCOME AFTERNOON CAPPING. THUS WILL HOLD THE DRY COURSE FOR
NOW...BUT DON/T BE SURPRISED IF THINGS CHANGE. TEMP WISE...RETURN OF
SOUTHERLY FLOW SUPPORTS FRIDAY BEING POTENTIALLY A VERY WARM DAY.
12Z NAM ACTUALLY ADVERTISES WIDESPREAD 90S ACROSS MOST OF THE CWA.
ALTHOUGH NOT GOING TO AIM THAT HIGH YET...WILL MAINTAIN MID-UPPER
80S ACROSS MOST NEB ZONES...AND INTRODUCE SOME LOW 90S IN KS.

FOR THE LONGER TERM PERIODS FRIDAY NIGHT THROUGH NEXT
TUESDAY...GIVEN ALL THE UNCERTAINTIES TRYING TO NAIL DOWN THE
THUNDERSTORM/RAINFALL CHANCES DURING THE NEXT FEW DAYS...WILL SAY
RIGHT OFF THE TOP HERE THAT CONFIDENCE IS BELOW AVERAGE DURING
THIS 4-DAY PERIOD. HAVE LEFT THE FRIDAY NIGHT THROUGH SATURDAY
DAYTIME PERIOD DRY...STAYING CONSISTENT WITH PREVIOUS FORECAST. A
BLEND OF THE 12Z ECMWF/GFS TRANSITIONS THE MID-UPPER FLOW FROM
MORE WESTERLY TO MORE SOUTHWESTERLY AS A TROUGH DEEPENS UPSTREAM
OVER THE PACIFIC NORTHWEST/NORTHERN ROCKIES. WITH LITTLE NOTABLE
FORCING IN THE FLOW...ALONG WITH WARM 700MB TEMPS SUGGESTIVE OF
CAPPING AND NO OBVIOUS SURFACE FOCUS...FEEL OKAY KEEPING THIS TIME
FRAME DRY...AT LEAST FOR NOW...BUT ITS NO GUARANTEE. TEMP WISE
SATURDAY...LITTLE CHANGE FROM PREVIOUS WITH 80S IN MOST AREAS.

THE SHORT STORY FOR SATURDAY NIGHT THROUGH TUESDAY IS THAT EACH
PERIOD FEATURES AT LEAST 20-50 PERCENT CHANCES OF PRECIPITATION...AS
VARIOUS MAINLY SUBTLE SHORTWAVES EJECT NORTHEASTWARD OUT OF THE
LARGER SCALE TROUGH OVER THE WESTERN CONUS...ALTHOUGH THIS LARGER
TROUGH STARTS TO GET A BIT CUT OFF AND MAKES NO MAJOR PUSH EASTWARD
TOWARD THE CENTRAL PLAINS UNTIL AFTER THE PERIOD. ALTHOUGH IT WILL
BY NO MEANS BE RAINING MOST OF THE TIME THROUGH THESE
PERIODS...THERE IS SOMEWHAT HIGH CONFIDENCE BETWEEN THE ECMWF/GFS
SOLUTIONS THAT A COLD FRONT WILL DROP SOUTHWARD ACROSS THE CWA IN
THE SUNDAY-SUNDAY NIGHT TIME FRAME. THIS SHOULD COOL THINGS DOWN A
BIT AND SCOUR OUT QUITE A BIT OF INSTABILITY...AND AS A RESULT HAVE
ONLY SHOWER MENTION FOR MONDAY NIGHT AND TUESDAY VERSUS
THUNDERSTORMS. TEMPERATURE WISE SAT NIGHT-TUESDAY...A GRADUAL COOL
DOWN IS IN STORE AS THE COLD FRONT PASSES BY...WITH EARLY
INDICATIONS FOR NEXT TUESDAY ADVERTISING HIGHS ONLY IN THE 60S MOST
AREAS. ALTHOUGH SEVERE STORMS CERTAINLY CANNOT BE RULED OUT MAINLY
IN THE SATURDAY NIGHT-SUNDAY TIME FRAME...WAY TOO EARLY TO SPECULATE
DETAILS IN THIS PATTERN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 1, 3:08 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT TUE MAY 1 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021230-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
408 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE WITHIN THE OUTLOOK AREA.
ALTHOUGH COVERAGE OF STORMS WILL PROBABLY BE LIMITED...THERE IS
THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS MAINLY BETWEEN 7 PM
AND 1 AM...CAPABLE OF PRODUCING LARGE HAIL TO AROUND THE SIZE OF
GOLF BALLS...DAMAGING WINDS TO AROUND 60 MPH AND LOCALLY HEAVY
RAINFALL IN EXCESS OF 1 INCH. ALTHOUGH A SEVERE STORM CANNOT BE
RULED OUT ANYWHERE IN THE OUTLOOK AREA...THE MOST FAVORED AREA FOR
SEVERE WEATHER WILL BE NORTH OF A LINE FROM GOTHENBURG TO HEBRON
NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LATE WEDNESDAY AFTERNOON INTO THURSDAY...THUNDERSTORM CHANCES
CONTINUE ACROSS THE OUTLOOK AREA. SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...PRIMARILY
IN SOUTH CENTRAL NEBRASKA NORTH OF INTERSTATE 80...WITH LESSER
CHANCES SOUTHWARD TOWARD THE STATE LINE INTO NORTH CENTRAL KANSAS.
ANY SEVERE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO AROUND GOLF
BALL SIZE...DAMAGING WINDS TO AT LEAST 60 MPH...AND LOCALLY HEAVY
RAINFALL IN EXCESS OF 1 INCH.

FROM SATURDAY NIGHT THROUGH MONDAY...THERE ARE VARIOUS CHANCES FOR
THUNDERSTORMS WITHIN THE OUTLOOK AREA. AT THIS TIME...THERE APPEARS
TO BE THE POTENTIAL FOR STRONG TO SEVERE STORMS DURING THIS TIME
FRAME...BUT IT REMAINS TOO EARLY TO DETERMINE THE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOMETIME TONIGHT BETWEEN 7 PM AND
1 AM...MAINLY NORTH OF A GOTHENBURG TO HEBRON NEBRASKA LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, May 1, 6:13 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT TUE MAY 1 2012

NEZ075-084-085-020045-
ADAMS NE-FRANKLIN NE-WEBSTER NE-
713 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAMS...NORTHWESTERN
WEBSTER AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 745 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMPBELL...OR 30 MILES SOUTHWEST OF
HASTINGS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMPBELL...
  BLADEN...
  HOLSTEIN...
  ROSELAND...
  AYR...
  BLUE HILL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4013 9872 4023 9885 4032 9888 4035 9881
      4035 9872 4042 9872 4058 9861 4036 9828
      4035 9828
TIME...MOT...LOC 0013Z 224DEG 23KT 4026 9876

WESELY
Special weather statement, May 1, 7:43 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
843 PM CDT TUE MAY 1 2012

NEZ076-020215-
CLAY NE-
843 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY COUNTY UNTIL 915 PM
CDT...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLENVIL...OR 10 MILES EAST OF HASTINGS...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INLAND...
  TRUMBULL...
  HARVARD...
  SARONVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4052 9812 4048 9827 4056 9828 4070 9828
      4065 9782
TIME...MOT...LOC 0143Z 235DEG 21KT 4054 9821

WESELY
Special weather statement, May 1, 7:57 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT TUE MAY 1 2012

NEZ049-063-064-020230-
HAMILTON NE-POLK NE-YORK NE-
857 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...POLK AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 930 PM CDT...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POLK...OR 17 MILES NORTHWEST OF YORK...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STROMSBURG...
  OSCEOLA...
  SHELBY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4095 9780 4110 9793 4111 9789 4115 9785
      4137 9748 4138 9744 4128 9736 4114 9736
TIME...MOT...LOC 0157Z 236DEG 20KT 4108 9776

ROSSI
Local storm report, May 1, 7:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
858 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             DONIPHAN                40.77N 98.37W
05/01/2012  M0.25 INCH       HALL               NE   FIRE DEPT/RESCUE

            LOT OF PEA SIZE HAIL AND HEAVY RAIN.

&&

DOXEY

The radar

The Grand Island radar (KUEX), 61 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Clay

When
May 1, 8:25 PM CST
Where
Clay County, 3.49 mi N of Sutton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.650, -97.860

Hail, Hamilton

When
May 1, 8:29 PM CST to 8:31 PM CST
Where
Hamilton County, 5 mi W of Aurora to 3 mi W of Aurora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.870, -98.096

Hail, Polk

When
May 1, 8:39 PM CST
Where
Polk County, Osceola
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.180, -97.550

Hail, Hamilton

When
May 1, 8:51 PM CST
Where
Hamilton County, 5 mi N of Aurora
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Broadcast Media
Coordinates
40.942, -98.000

Hail, Polk

When
May 1, 8:51 PM CST to 8:54 PM CST
Where
Polk County, 3 mi NE of Shelby
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.231, -97.389

Hail, York

When
May 1, 8:59 PM CST
Where
York County, 6 mi SSW of York
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.790, -97.624

Hail, York

When
May 1, 9:15 PM CST
Where
York County, 6 mi ESE of York
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.837, -97.474

Hail, York

When
May 1, 9:30 PM CST
Where
York County, 3 mi E of Waco
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -97.393

Hail, York

When
May 1, 9:33 PM CST
Where
York County, 3 mi W of Benedict
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.000, -97.677

Hail, York

When
May 1, 9:43 PM CST
Where
York County, Benedict
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.000, -97.620

Hail, York

When
May 1, 9:44 PM CST
Where
York County, 3 mi E of Benedict
Measured
0.88 in hail
Reported by
Public
Coordinates
41.000, -97.563

Hail, York

When
May 1, 10:00 PM CST
Where
York County, 3 mi W of Gresham
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
COOP Observer
Coordinates
41.030, -97.458

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376086, 376087, 376089, 376090, 376091, 376092, 376093, 376094, 376095, 376096, 376097, 376099.